Flash Flood, Norton (C)
- When
- May 19, 6:50 PM EST
- Where
- Norton (C) County, Norton
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.933, -82.629 (the zone’s center; the record gives no point)
Water Reported in buildings in Norton and Big Stone Gap.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Water Reported in buildings in Norton and Big Stone Gap.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 1:00 PM EST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT SAT MAY 19 2001 UPPER TROUGH AND VORT AXIS OVER MRX CWA THIS EVENING. SURFACE FRONT MOVES IN AFTER MIDNIGHT. BEST LIFT AND INSTABILITY DROPS OFF BETWEEN 00Z-06Z TONIGHT ALONG WITH MID/UPPER LEVEL DRYING. BRUNT OF CONVECTION WILL LINGER IN THE EVENING HOURS WILL CONTINUE WITH HIGH POP NUMBERS. UPPER FEATURE MOVES E OF THE MOUNTAINS WHILE SURFACE FRONTAL POSITION BECOMES SKETCHY AND LIKELY HANGS ALONG E EDGE OF MRX. OVERALL NE LOW LEVEL FLOW EXPECTED THOU MOST MODEL SOLUTIONS FAVOR A POST FRONTAL SW FLOW WHICH SEEMS UNLIKELY. FAVOR THE DRIER ETA/MESO-ETA SOLUTION FOR SUN. WILL CONCEDE CHC POPS TO MAV(LIKELY)/NGM WHICH DEPICT GOOD THETA-E RIDGE...OMEGA AND LOW LEVEL CONVERGENCE OVER NE PART OF CWA. SO WILL INCLUDE CHC POPS THERE FOR SUNDAY. OTHERWISE BREAKS IN THE CLOUD COVER AFTERNOON SW PART. SUNDAY NIGHT...SOME ISENTROPIC LIFT NEAR OLD BOUNDARY(WARM FRONT) S PART OF CWA LATE. WILL INCLUDE SLIGHT CHC POPS THERE. NEXT FAIRLY STRONG SYSTEM MOVES THROUGH E TN MON NIGHT. FOR MONDAY...WILL STICK WITH CURRENT FORECAST OF GOOD CHC SINCE MOST OF THE ACTIVITY WILL BE N TO SW OF THE AREA AND ARRIVE LATE. COOLER AIR MOVES IN ON TUE. CHA ET 063/084 064/083 059 17912 TYS ET 062/082 063/082 058 17911 TRI ET 060/079 059/079 056 17931 OQT ET 062/082 062/083 057 17911= .MRX... NC...NONE. TN...NONE. VA...NONE. SON
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-200700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 258 PM EDT SAT MAY 19 2001 AN AREA OF LOW PRESSURE CENTERED NEAR NASHVILLE THIS AFTERNOON...AND ITS ASSOCIATED COLD FRONT WILL TRACK EAST INTO THE SOUTHERN APPALACHIANS TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND IN ADVANCE OF THIS SYSTEM. MOST OF EASTERN KENTUCKY...WESTERN VIRGINIA...EASTERN TENNESSEE ...THE WESTERN CAROLINAS AND GEORGIA WILL RECEIVE SOME PRECIPITATION THIS EVENING AND TONIGHT. INDIVIDUAL STORMS WILL BE MOVING NORTHEAST AT 15 TO 20 MPH...WHILE THE MAIN AREA OF SHOWERS AND STORMS TRACKS EAST ALONG AND AHEAD OF THE APPROACHING COLD FRONT. ATMOSPHERIC CONDITIONS ACROSS EXTREME SOUTHWEST VIRGINIA...EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...ARE NOT AS FAVORABLE FOR SEVERE WEATHER...AS OTHER AREAS OF THE SOUTHEAST. HOWEVER...A FEW STORMS WILL PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. DUE TO THE SLOW MOVEMENT OF THE SYSTEM...THE POSSIBILITY OF HEAVY RAINS EXISTS THROUGH TONIGHT...ESPECIALLY ACROSS SOUTHEAST TENNESSEE INTO THE THE SOUTHERN APPALACHIANS. SOME OF THESE LOCATIONS HAVE THE POTENTIAL TO RECEIVE RAINFALL IN EXCESS OF ONE INCH. HOWEVER...MOST AREAS WILL LIKELY AVERAGE ONE THIRD TO ONE HALF INCH. STAY TUNED TO NOAA WEATHER RADIO...LOCAL cRADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243829, 5243830.